Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 32, NWS Greenville-Spartanburg, SC

August 12, 1996Burke County, Caldwell County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 12, 1996, 9:40 AM EDT for Burke County, Caldwell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1996, 9:40 AM EDT (13:40 UTC)
Expired
Aug 12, 1996, 1:00 PM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Burke County, NC, Caldwell County, NC

The radar

The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 121341
FFWGSP
NCC011-023-027-111-121-121700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
940 AM EDT MON AUG 12 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...AVERY COUNTY...BURKE COUNTY...CALDWELL COUNTY
   ...NORTHERN MCDOWELL COUNTY...MITCHELL COUNTY
 
RADAR SHOWED STORMS MOVING ACROSS THE WARNING AREA UNTIL ABOUT NOON WILL
PRODUCE AT LEAST ANOTHER INCH OR TWO OF RAINFALL. SKYWARN SPOTTER AT
SPRUCE PINE REPORTED ABOUT 5 INCHES OF RAIN AS OF 9 AM WITH TORRENTIAL
RAIN CONTINUING. OFFICIALS IN THE COUNTIES REPORT THAT STREAMS WERE NEAR
BANKFULL AND BEGINNING TO FLOOD IN SOME CASES.
 
BECAUSE OF THE PROLONGED RAIN...ESPECIALLY IN CALDWELL COUNTY...ANY
SMALL DAMS SHOULD BE MONITORED FOR LEAKS OR FAILURES.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:11 AM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 2:11 AM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
210 AM EDT MON AUG 12 1996

RAH: GOING FCST LUKS OK FOR WRN NC. AM IN FAVOR OF KEEPING FFA IN
     EFFECT TDY. WILL COORDINATE QPF WITH YOU VIA LAND LINE

CAE/FFC: CONT FFA FOR OCONEE...PICKENS...RABUN CNTYS

05Z SFC ANAL SHWNG FRNTL BNDRY HANGING ON IN CNTRL SC. SFC LOW OVR
WRN AL HAS HAS SHWN BIT OF A NWRD DRIFT. THIS WUD SUGST THAT NGM/ETA
HANDLNG PRETTY GUD AT THIS JUNCTR. BTH THESE MDLS BRNG SFC LOW OVR
CNTRL SC DURNG AFTN; NGM SPLTS INTO TWO SEPARATE WAVES. IN ANY
EVENT...UPSLOPE TO CONT FOR MUCH OF THE DAY BEFORE RELENTING IN ALL
BUT NRN MTNS NC DURNG DAY. STLT HAS SHWN WARMING CONSIDERABLY
UPSTRM...BUT SHUDN'T UNDERESTIMATE WHAT UPSLOPE CAN DO IN WARM TOP
SETUPS SUCH AS THIS.

IT WOULD BE PRUDENT THEREFORE TO CONT FFA IN NC AS STATED NOW...AND
TO EXTEND WATCH THRU THE AFTN FOR OCONEE AND PICKENS COUNTIES OF SC
AND FOR RABUN COUNTY IN NE GA...AS THESE COUNTIES SAW 1 TO 2 INCH
RAINFALL PAST 24 HOURS.

DOWNSLOPING TUE AFTN WILL HELP OFFSET EFFECT OF NEXT S/W ACRS UPST
SC AND MOST OF NE GA AND SRN PIEDMONT NC...BUT WUD XPCT THUNDR TO
BREAK OUT IN MTNS TERRAIN OF THE REGION.

TEMPS IN LINHE WITH NGM MOS NUMBRS..SO NO COMPLAINTS THERE.

AVL   75/65/80   8/4/4
CLT   79/68/85   8/3/0
GSP   78/66/84   8/3/0

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:11 AM EDTFlash Flood WarningGSPCaldwell6 hr
Aug 12, 9:40 AM EDTFlash Flood WarningGSPAvery, McDowell, Mitchell3 hr
Aug 12, 5:34 PM EDTFlash Flood WarningGSPBurke, Caldwell3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.